Virginia, 2005

Hail in Virginia, August 6, 2005

August 6, 2005 · NWS MRX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 6, 2:15 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 6, 2:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT SAT AUG 6 2005

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...BOUNDARY SETTING UP
ALONG N CUMBERLAND PLATEAU AND SW VA THIS AFTN. GOOD HEATING HAS
OCCURRED THERE SO NUMEROUS COVERAGE EXPECTED INTO THE EVE. SLOW
MOVING CELLS MAY CAUSE LOCALIZED FLOODING. ELSEWHERE...SE FLOW
UPSLOPING ACROSS NC WITH GOOD SHWR COVERAGE THERE AND INTO
MOUNTAINS.
MODELS HAVE DIFFERING SOLUTIONS THROUGH THE REMAINDER OF THE SHORT
TERM. FLOW IS LIGHT UP TO 500 MB BUT PREFER GFS SOLUTION
WHICH HAS INVERTED TROUGH SETTING UP NORTHEASTWARD THROUGH MRX CWA
TDY. THIS MATCHES BETTER WITH CURRENT RADAR AND SAT PIX. NAM
KEEPS TROUGH AXIS W OF AREA. EITHER WAY MOISTURE ADVECTION INCREASES
ACROSS THE AREA THROUGH MONDAY. DECENT UPR DIFFLUENCE SETTING UP OVR
S APPALACHIANS AS DEFORMATION ZONE NEARLY STATIONARY ACROSS NE MRX
CWA. FAVORABLE OMEGA VALUES OVR AREA LATER TONIGHT INTO SUNDAY.
MOUNTAIN AREAS MAY HAVE TO BE UPGRADED TO CATEGORICAL POPS FOR SUN
IN LATER PACKAGES. SIMILAR CONDITIONS ON MONDAY. DAYTIME
TEMPERATURES SHOULD BE BELOW NORMAL UNDER MOSTLY CLOUDY SKIES.

.LONG TERM...(TUESDAY THROUGH SATURDAY)...GFS INDICATING WEAK
SURFACE BOUNDARY LINGERING ACROSS THE REGION ON TUESDAY AND
WEDNESDAY...ALONG WITH THE HELP OF A WEAK SHORTWAVE ALOFT...SHOULD
BRING SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY.
GFS INDICATING A LITTLE DECREASE IN MOISTURE BY THURSDAY...BUT STILL
MAY SEE ISOLATED ACTIVITY ON THURSDAY THROUGH SATURDAY...WILL KEEP
SLIGHT CHANCE POPS ALL 3 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  85  69  86 /  40  60  60  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  83  67  83 /  30  60  30  40
OAK RIDGE, TN                       68  84  68  84 /  30  60  30  40
TRI CITIES AIRPORT, TN              64  82  64  82 /  30  60  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON/GH
Hazardous weather outlook, Aug 6, 3:00 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT SAT AUG 6 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-070800-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
400 AM EDT (300 AM CDT) SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY
THIS AFTERNOON AND EVENING.  THE BEST CHANCES WILL BE ACROSS
NORTHEAST PARTS OF THE CUMBERLAND PLATEAU INTO SOUTHWEST VIRGINIA...
ASSOCIATED WITH A WEAK COLD FRONT.  MOUNTAINOUS AREAS ALONG THE
TENNESSEE AND NORTH CAROLINA STATE LINE WILL ALSO BE FAVORED
LOCATIONS FOR INITIAL DEVELOPMENT.

MOST STORMS WILL MOVE SLOWLY WEST OR NORTHWEST AT 10 MPH OR LESS
...AND MAY PRODUCE LOCALLY HEAVY RAINS IN EXCESS OF TWO INCHES.
ALSO...ISOLATED STRONG STORMS COULD PRODUCE DAMAGING WINDS OF 50 MPH
OR GREATER.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

THERE WILL GENERALLY BE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY...ESPECIALLY IN THE AFTERNOON AND EVENING
HOURS.  HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Aug 6, 2:43 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT SAT AUG 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
08/06/2005                   WASHINGTON         VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE.

&&

MEP/GRC

The radar

The Knoxville radar (KMRX), 116 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
August 6, 3:10 PM EST to 3:15 PM EST
Where
Washington County, 5 mi S of Benhams
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.600, -82.217

Penny-size hail reported by trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470629.